Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A recursive method to calculate the number of solutions of quadratic equations over finite fields


Author: Kenichi Iyanaga
Journal: Math. Comp. 64 (1995), 1319-1331
MSC: Primary 11T30; Secondary 11D79, 11R29, 11Y16
DOI: https://doi.org/10.1090/S0025-5718-1995-1297472-6
MathSciNet review: 1297472
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The number $ {S_m}(\alpha )$ of solutions of the quadratic equation

$\displaystyle x_1^2 + x_2^2 + \cdots + x_m^2 = \alpha \quad (x_i^2 \ne \pm x_j^2\quad {\text{for}}\;i \ne j)$

for given m, with $ \alpha $ and $ {x_i}$ belonging to a finite field, is studied and a recursive method to compute $ {S_m}(\alpha )$ is established.

References [Enhancements On Off] (What's this?)

  • [1] T. Agoh, A note on unit and class number of real quadratic fields, Acta Math. Sinica (N.S.) 5 (1989), 281-288. MR 1019628 (90i:11124)
  • [2] K. Ireland and M. Rosen, A classical introduction to modern number theory, Springer-Verlag, Berlin and New York, 1982. MR 661047 (83g:12001)
  • [3] L. Maohua, The number of solutions of a certain quadratic congruence related to the class number of $ \mathbb{Q}(\sqrt p )$, Proc. Amer. Math. Soc. 117 (1993), 1-3. MR 1110547 (93c:11021)
  • [4] Q. Sun, On the number of solutions of $ \sum\nolimits_{i = 1}^k {x_i^2 \equiv 0\; \pmod p} $ and the class number of $ \mathbb{Q}(\sqrt p )$, Sichuan Daxue Xuebao 27 (1990), 260-264. MR 1077801 (91j:11002)
  • [5] -, On the number of solutions of $ \sum\nolimits_{i = 1}^k {x_i^2 \equiv 0\; \pmod p\,(1 \leq {x_1} < \cdots < {x_k} \leq (p - 1)/2)} $, Adv. in Math. (Beijing) 19 (1990), 501-502.
  • [6] K. S. Williams, The quadratic character of $ 2 \bmod p$, Math. Mag. 49 (1976), 89-90. MR 0392791 (52:13604)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11T30, 11D79, 11R29, 11Y16

Retrieve articles in all journals with MSC: 11T30, 11D79, 11R29, 11Y16


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1995-1297472-6
Keywords: Quadratic equations over a finite field, number of solutions, algorithm
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society